Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Hi everyone,
Following information from UK Government and the publication of NICE guidelines, we have updated our advice on the coronavirus for people who have received or are waiting to receive a stem cell transplant to treat their blood cancer or blood disorder. Read our coronavirus guidance here: www.anthonynolan.org/coronavirus

Post-transplant. Drugs and their side-effects.

What drugs do you continue to take following your transplant and what side-effects (if any) have you experienced?


My drugs list (10 months post transplant) is:
Nilotinib 200mg twice a day
Cyclizine (anti-sickness)
Penicillin 250mg twice a day
Co-Trimoxazole 400mg (Mon, Wed and Fri)
Plus various creams and mouth washes depending on the severity of any skin rashes/ mouth problems,

Comments

  • Hello Katherine

    Welcome to the Community Forum (and Stephen).

    Sorry to hear you are unwell at the moment but it sounds like it is under control and hopefully you will be home soon.
    I had a stem cell transplant in May 2012 from an unrelated donor, I had an MDS blood disorder. When I was discharged a month after transplant I was sent home with 35 medicine doses to be taken daily, luckily my wife was able to count and she took charge of the dispensing.

    In the September following transplant I too developed pneumonia and had a week in CCU and a further 3 weeks in the transplant unit. The medication and antibiotics continued during that time but gradually they were decreasing as the immune system got stronger. The majority were phased out after about 6 months, the Acilovir anti viral stopped after 10 months and the Co-Trimoxazole after 12 months. I now only take omeprozole an antacid remedy every other day or as and when required and I still apply Diprobase cream occasionally to my hands and arms as and when required.

    There were many after effects from the cocktail of drugs and of course some of the drugs were prescribed to counter the effects of upset stomachs and sickness but only seemed to make things worse. I remember losing a lot of taste of various foods and things tasting metallic, coffee in particular. In my case I became addicted to wine gums which I found really helped me regain some of my taste buds. There was a debate some months ago on these pages about how some people's tastes changed and some became addicted to prawn flavoured crisps and another to beetroot drinks.

    Hope this info helps a little, and hope you get better soon.

    Best wishes
    Peter
  • I'm about 18 months post transplant and some of my drugs have dropped off, but I'm still on the following.

    Ciclosporin - 50mg twice a day
    Aciclovir - 800mg twice a day
    Folic Acid - 5mg once a day
    Co-Trimoxazole 400mg twice a day on Mon, Wed and Fri
    Prednisolone - 5mg once a day

    I was on a programme of reducing my Ciclosporin by 25mg every 2 weeks up until recently, but a flare in my skin GVHD meant the reduction was held. I have a review on Wednesday so I'm hoping the reduction will start again. At the same time I was put back on prednisolone and the daily 'maintenance' dose seems to be helping keep my skin under control.

    I also have a variety of skin creams, of which the Eumovate seems to be most effective on my hands which is where I suffer the most with my GVHD. I have a large tub of Diprobase, but rarely use it as I don't like the smell (which reminds me of Mortuaries!). I use a similar product called Zerobase, which is good for easing itching and dryness.

    I can't really say I've noticed side effects, though like Peter and probably most other patients I had changes in my sense of taste. Thankfully that has returned to normal now and food tastes as it should.

    Steve
  • Thanks for your replies - my ciclosporin reduced gradually and I've probably been off it completely for about 5 months.
    My recent pneumonia / fungal infection means I am now on some very strong antibiotics (Voriconazole) which come with a whole dictionary of possible side-effects.
    I've had a very nasty headache today which may or may not be related to these new pills - it's hard to know for sure.

    As my platelet level has dropped - I've also been taken off Nilotinib for now. This drop in platelets may be due to the blood-thinning injections I had while in hospital.

    What's behind the reason for Folic Acid? Also, what's Prednisolone?
Sign In or Register to comment.